Ohio, 2014

Hail and Damaging Wind in Ohio, August 19, 2014

August 19, 2014 · NWS CLE · 2 events in 2 counties and zones

A cold front moved across northern Ohio kicking off some showers and thunderstorms. One of the thunderstorms became severe and caused power outages in the Cleveland area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front moved across northern Ohio kicking off some showers and thunderstorms. One of the thunderstorms became severe and caused power outages in the Cleveland area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 19, 6:34 PM EST, 41 minutes earlier.

Area forecast discussion, Aug 19, 6:34 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
734 PM EDT TUE AUG 19 2014

.SYNOPSIS...
LOW PRESSURE OVER LAKE MICHIGAN WILL SLOWLY MOVE TO THE EASTERN
GREAT LAKES THROUGH THURSDAY...PUSHING A WEAK COLD FRONT SOUTH
ACROSS THE AREA. HIGH PRESSURE WILL BUILD OVER LAKE ERIE BEHIND THIS
SYSTEM THURSDAY NIGHT...SHIFTING TO THE EASTERN GREAT LAKES ON
FRIDAY. A WARM FRONT WILL LIFT NORTH ACROSS THE AREA ON FRIDAY AND
SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SHOWERS AND THUNDERSTORMS CONTINUE TO FILL IN ACROSS SW LOWER
MICHIGAN INTO INDIANA AHEAD OF A LOW PRESSURE SYSTEM LOCATED OVER
LAKE MICHIGAN. THIS REGION IS ALSO LOCATED AHEAD OF AN UPPER LEVEL
LOW SPINNING OVER THE WESTERN GREAT LAKES. THE SOUTHERN PORTION OF
THIS COMPLEX IS THE REMNANTS OF A LONG LIVED MCS THAT TRACKED OUT OF
MISSOURI THIS MORNING AND IS NOW MERGING WITH THE CONVECTION
DEVELOPING ALONG THE FRONT. STORM MOTION THIS AFTERNOON IS TO THE
NORTHEAST...ALTHOUGH THE CLUSTER OVER MICHIGAN IS SHOWING A TENDENCY
TO SLOWLY SINK SOUTH WITH TIME. IT LOOKS LIKE THE CLUSTER MOVING OUT
OF INDIANA WILL APPROACH THE TOLEDO AREA TOWARDS 6 PM. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR AREAS JUST WEST AND NORTH OF
TOLEDO AND THE WATCH MAY NEED TO BE EXPANDED IN NW OHIO IF
THUNDERSTORMS CAN MAINTAIN STRENGTH. THUS FAR THE GREATEST THREAT
HAS BEEN HEAVY RAIN WHERE STORMS HAVE BEEN TRAINING IN MICHIGAN WITH
NO REPORTS OF SEVERE WEATHER. AS OF 330 PM...NO WARNINGS HAVE BEEN
ISSUED WITH THE CONVECTION IN NRN INDIANA WHICH IS STARTING TO
OUTPACE THE FRONT. THERE IS SUFFICIENT INSTABILITY WITH ML CAPES
AROUND 1500 J/KG FOR STRONG TO SEVERE STORMS BUT SHEAR IS LACKING.

CORRIDOR OF DEEPER MOISTURE WILL CONTINUE TO MOVE NORTHEAST AHEAD OF
THE SURFACE AND UPPER LEVEL LOW OVERNIGHT AND SHOWERS AND
THUNDERSTORMS ARE EXPECTED MOST AREAS. STORMS SHOULD WEAKEN AS WE
LOSE DIURNAL HEATING OVERNIGHT AND MAY BE MAINLY SHOWERS EAST OF
I-77 BY MORNING. DEWPOINTS/HUMIDITY WILL CONTINUE TO INCREASE
OVERNIGHT WHICH WILL KEEP TEMPERATURES MILD TONIGHT. LOWS ARE
FORECAST TO DROP INTO THE MID 60S.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
NEARLY VERTICALLY STACKED UPPER LEVEL AND SURFACE LOW WILL BE OVER
THE CENTRAL GREAT LAKES ON WEDNESDAY. A MOIST AND UNSTABLE AIRMASS
WILL RESIDE WITHIN THE AREA OF SOUTHERLY FLOW AHEAD OF THE SURFACE
LOW ACROSS MAINLY NE OHIO AND NW PA. CAPES ARE EXPECTED TO INCREASE
TO AROUND 2500 J/KG WITH SEVERAL MECHANISMS FOR CONVECTIVE INITIATION
DURING THE AFTERNOON. STORMS WILL FIRE DURING THE AFTERNOON AS THE
LOW SLOWLY MOVES EASTWARD. HIGHER RESOLUTION MODELS ALSO SHOW SOME
CONVERGENCE DOWNWIND OF LAKE ERIE THAT WILL SET UP SOUTH OF I-90.
LARGE SCALE FORCING WILL ALSO INCREASE DURING THE LATE AFTERNOON AS
A 35 KNOT MID-LEVEL JET STREAK MOVES THROUGH THE NORTHWESTERLY FLOW
ON THE BACK SIDE OF THE TROUGH. ALL OF THIS COMBINES TO MAKE
THUNDERSTORMS LIKELY ON THURSDAY ACROSS AT LEAST THE EASTERN HALF OF
THE FORECAST AREA. LESS CERTAIN IS IF ANYTHING CAN FIRE ACROSS NW
OHIO AHEAD OF THE JET STREAK WHICH CAN NOT BE ENTIRELY RULED OUT SO
WILL LEAVE A LOW POP IN THE NW OHIO. WHATEVER BREAKS EXIST IN THE
CLOUDS TO START THE DAY IN NE OHIO/NW PA WILL FILL IN QUICKLY AS
DIURNAL HEATING INCREASES...WHILE A GOOD DEAL OF SUN IS EXPECTED IN
THE DRIER AIR IN NW OHIO. HIGHS WILL RANGE FROM 77-85 AND WILL BE
HIGHEST IN THE WEST WHERE THEY WILL RECEIVE MORE SUN.

WEDNESDAY NIGHT WILL BE MOSTLY DRY AS WEAK COLD FRONT PUSHES SOUTH
WITH NEGATIVE THETA-E ADVECTION THROUGH THE COLUMN. WEAK HIGH
PRESSURE ALSO BUILDS IN BEHIND THE DEPARTING SURFACE LOW WHICH
SHOULD REDUCE CHANCES FOR PRECIPITATION DOWNWIND OF LAKE ERIE IN NE
OH/NW PA ON THURSDAY.

FARTHER SOUTH...SCATTERED THUNDERSTORMS ARE EXPECTED TO FIRE ALONG
STALLED BOUNDARY ON THURSDAY. THURSDAY NIGHT COULD ALSO BE ACTIVE
ACROSS THE SW HALF OF THE FORECAST AREA AS ENERGY MOVES AROUND THE
BUILDING RIDGE THURSDAY NIGHT. THIS WILL BE FOLLOWED BY A WARM FRONT
STARTING TO LIFT BACK NORTH ON FRIDAY. THIS WILL BE THE BEGINNING OF
THE WARMING TREND FOR THE WEEKEND...WITH HIGHS REACHING THE MID TO
UPPER 80S IN THE WEST ON FRIDAY.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
THE LONG TERM BEGINS ON SATURDAY WITH BOTH THE GFS AND ECMWF SHOWING
AN UPPER LEVEL HIGH CENTERED OVER THE SOUTHEASTERN STATES. A RIDGE
WILL EXTEND NORTH INTO THE CENTRAL LAKES.  NOT MUCH CHANGES THROUGH
SUNDAY INTO MONDAY EXCEPT THAT LOW PRESSURE MOVING THROUGH SOUTHERN
CANADA WILL TILT THE AXIS OF THE RIDGE EAST A BIT HOWEVER IT SHOULD
STILL REMAIN WEST OF THE AREA. TUESDAY THE LOW MOVES TO NORTHERN
ONTARIO FLATTENING THE RIDGE ACROSS THE LAKES.  GIVEN THE RIDGE
POSITION...WOULD EXPECT THAT ANY CONVECTION THAT GOES OVER THE TOP
OF THE RIDGE WILL DESCEND ON THE REGION FROM THE NORTH.  FOR NOW
THOUGH IT WOULD BE FAIRLY DIFFICULT TO ANTICIPATE TIMING OTHER THAT
A SMALL CHANCE POP FOR AFTERNOON AND EARLY EVENING CONVECTION.  WILL
HAVE A SLIGHT CHANCE POP IN FOR THE OVERNIGHT AND EARLY MORNING
PERIODS. ALSO...GUIDANCE SUGGESTS MORE CLOUD COVER THEN SEEMS
REASONABLE GIVEN THE RIDGE SO LOWERED CLOUD PERCENTAGES TO GET
PARTLY CLOUDY THROUGH MOST OF THE PERIOD. TEMPS AT OR ABOVE
NORMAL.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
ONGOING CONVECTION WILL KEEP THINGS INTERESTING THIS EVENING. THE
WORST OF THE ACTIVITY REMAINS OVER LAKE ERIE BUT SCATTERED STORMS
ARE LIKELY THROUGH MIDNIGHT OR SO. WILL HAVE TO WATCH THE STORMS
APPROACHING KFDY TO MAKE SURE THEY DON'T BECOME SEVERE. OUTFLOW
FROM THE STORMS OVER THE LAKE WILL LIKELY IMPACT KCLE IN AN HOUR
OR SO AND COULD SEE SOME BRIEF GUSTS TO 30 KNOTS WITH ANY OF THE
STRONGER STORMS. WIDESPREAD MVFR FOG IS LIKELY AFTER MIDNIGHT WITH
PATCHY IFR AT THE USUAL INLAND SPOTS. THERE WILL LIKELY BE MORE
PRECIP IN THE EAST TOMORROW BUT WILL BROAD BRUSH IT FOR NOW. LIGHT
S TO SW FLOW WILL EVENTUALLY BECOME WESTERLY ON WEDNESDAY
AFTERNOON.

OUTLOOK...NON VFR POSSIBLE IN SHOWERS/THUNDERSTORMS THROUGH
FRIDAY.

&&

.MARINE...
LOW PRESSURE OVER THE GREAT LAKES WILL CONTINUE THROUGH TONIGHT AND
TUESDAY INTO MID WEEK...EVENTUALLY REACHING WESTERN NEW YORK BY
THURSDAY MORNING. FLOW AROUND THE LOW IS NOT PARTICULARLY STRONG SO
AM EXPECTING VARIABLE BUT GENERALLY LIGHT WINDS THROUGH THE PERIOD
RESULTING IN WAVES OF 2 FEET OR LESS ON THE LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KEC
NEAR TERM...KEC
SHORT TERM...KEC
LONG TERM...TK
AVIATION...KUBINA
MARINE...TK
Hazardous weather outlook, Aug 19, 2:35 AM EST, 16 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
335 AM EDT TUE AUG 19 2014

LEZ061-145>149-165>169-OHZ010>014-020>023-031>033-038-089-PAZ001>003-
200745-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
VERMILION TO AVON POINT OH-AVON POINT TO WILLOWICK OH-
WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LORAIN-CUYAHOGA-
LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WAYNE-
STARK-MAHONING-HOLMES-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
335 AM EDT TUE AUG 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ142>144-162>164-OHZ003-006>009-017>019-027>030-036-037-047-200745-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-HANCOCK-SENECA-HURON-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-MARION-MORROW-KNOX-
335 AM EDT TUE AUG 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH THE EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS.

SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP OVER SOUTHERN
MICHIGAN SOUTHWARD INTO INDIANA THIS AFTERNOON THEN MOVE EASTWARD
INTO NORTHWEST OHIO DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 19, 4:53 PM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
553 PM EDT TUE AUG 19 2014

OHZ003-006-192245-
LUCAS-WOOD-
553 PM EDT TUE AUG 19 2014

...SPECIAL WEATHER STATEMENT FOR LUCAS AND NORTHERN WOOD COUNTIES
UNTIL 645 PM EDT...

AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST
OF SYLVANIA TO 14 MILES NORTHWEST OF DESHLER...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH...SMALL HAIL UP TO A HALF INCH...FREQUENT CLOUD
TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH
THESE STORMS.

PEOPLE IN LUCAS AND WOOD COUNTIES...INCLUDING THE CITIES OF
SYLVANIA...WHITEHOUSE...HOLLAND...WATERVILLE...WESTON...TOLEDO...
PERRYSBURG...ROSSFORD...BOWLING GREEN AND NORTHWOOD...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

OUDEMAN
Special weather statement, Aug 19, 5:37 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
637 PM EDT TUE AUG 19 2014

OHZ003-006>008-192330-
LUCAS-OTTAWA-SANDUSKY-WOOD-
637 PM EDT TUE AUG 19 2014

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN LUCAS...OTTAWA...
SANDUSKY AND WOOD COUNTIES UNTIL 730 PM EDT...

AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
OREGON TO 5 MILES SOUTH OF BOWLING GREEN...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH...SMALL HAIL UP TO A HALF INCH...FREQUENT CLOUD
TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH
THESE STORMS.

OUDEMAN

The radar

The Cleveland radar (KCLE), 9 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cuyahoga

When
August 19, 7:15 PM EST to 7:30 PM EST
Where
Cuyahoga County, Lakewood to 1.18 mi ESE of Cleveland
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
41.480, -81.800

Thunderstorm winds downed several trees from Lakewood to the west side of Cleveland. A truck was crushed by one of the trees in Lakewood. At least 23,500 utility customers lost power during this event.

Hail, Medina

When
August 19, 8:06 PM EST
Where
Medina County, Chatham
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
41.100, -82.020

Penny sized hail was observed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539775, 539774.